Potential Side Effects of Prescription Sleep Drugs

Hangover

Many people worry that, should they decide to take sleeping pills, they’ll feel tired, fuzzy-headed, or dizzy; experience headaches or nausea; or have trouble waking up the morning after. These side effects are possible, but avoidable, says Ralph Downey III, PhD, director of the Loma Linda University Sleep Disorders Center in Loma Linda, Calif. If your doctor has prescribed the correct dosage, and you take the pill according to your doctor’s instructions, the medication should work effectively without any morning hangover, Downey says. Older drugs such as benzodiazepines are more likely to cause morning drowsiness or dizziness, because they have longer half-lives—meaning the effects take longer to wear off.

Heartburn dangers

Getting a good night’s sleep may pose dangers for people with mild heartburn and the more than 40% of Americans with gastroesophageal reflux disease (GERD). A 2009 study found that people taking Ambienwere less than half as likely to wake up during bouts of acid reflux, increasing their exposure to nighttime stomach acid. This backwash can cause damage to the esophagus that may not have occurred had the person awoken and swallowed, neutralizing the acid with saliva. This type of damage to the cells lining the throat may increase the risk for esophageal cancer. Read more about the connection between sleeping pills and heartburn here.

Dependence or addiction

Patients are often nervous about becoming addicted to or dependent upon sleeping pills. But studies show that the risk of sleeping pill abuse is decreasing as new medications are released. Researchers have found thatRozerem, a relatively new drug, may have the fewest side effects of all, and it seems to be non-habit-forming. However, addiction and dependence are still possible with other drugs, especially benzodiazepines.

Taking sleep medications long-term can mask the real cause of insomnia—such as poor sleep habits or too much stress. Patients often tell their doctors that they’re dependent on medication, but it’s possible they haven’t addressed underlying issues affecting their sleep, and that they don’t really need the pills.

Rebound insomnia

One of the most important things to know about sleep medication is how and when to stop taking it. Abruptly stopping the use of a sleep aid can cause rebound insomnia, meaning you may experience the same or even worse symptoms of your sleep disorder without medication. “To be safe, I assume that the effect may occur” in all patients, Downey says. That’s why he tells patients to never stop using a sleeping pill without first consulting a doctor. Many sleep experts will wean their patients off sleep medications by prescribing lower doses or different medications, until they’re ready to sleep on their own.

Sleepwalking, eating, and driving

Patients taking sleep medication have reported such automatic behaviors as walking, eating, and even driving in their sleep—and not remembering it in the morning. “The most problematic thing is not that they just eat. I have patients that will get up and cook and leave the gas on overnight,” says Downey. Zolpidem (Ambien) in particular has been linked to sleep eating, although this apparent trend may be a function of the large number of people taking zolpidem, rather than a specific quality of the drug.

Downey stresses that automatic behavior is relatively rare, however. “We’ve only had one person here do that, and we evaluate over 1,000 people a year.” Nevertheless, the Food and Drug Administration considered the risk serious enough to request that all sedative-hypnotic drug products carry a warning about the potential for sleepwalking and similar behaviors.

Recent Posts

Recent Comments

Archives

Categories

Meta

swapnil Written by:

Be First to Comment

Leave a Reply

Your email address will not be published. Required fields are marked *